Alert archive / Vermont / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 49, NWS Burlington, VT

July 23, 1998Chittenden County, Vermont

NWS Burlington, VT issued this severe thunderstorm warning at Jul 23, 1998, 6:45 PM EDT for Chittenden County, Vermont. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 23, 1998, 6:45 PM EDT (22:45 UTC)
Expired
Jul 23, 1998, 7:45 PM EDT
In force
60 min
Issued by
NWS Burlington, VT
Area
Whole counties

County Chittenden County, VT

The radar

The Burlington radar (KCXX), 9 km from the middle of the area, began a volume at 22:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Gray, ME (KGYX), launched 12:00Z, 10.8 hours before the alert went out and 234 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 12:00Z on 1998-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 12:00Z on 1998-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1720 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

883 
WUUS1 KBTV 232246 RRA
SVRBTV
VTC007-232345-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BURLINGTON VT
645 PM EDT THU JUL 23 1998

THE NATIONAL WEATHER SERVICE IN BURLINGTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHITTENDEN COUNTY IN NORTHWESTERN VERMONT

* UNTIL 745 PM EDT

* AT 640 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SEVERE THUNDERSTORMS FROM GRAND ISLE TO NEAR PORT KENT...MOVING
  SOUTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORMS WILL BE NEAR...
  MILTON TO BURLINGTON BETWEEN 7 AND 710 PM
  UNDERHILL TO HINESBURG BY 730 PM

DURING SEVERE THUNDERSTORMS...MOVE INSIDE A STRONG BUILDING AWAY
FROM WINDOWS. DO NOT USE TELEPHONES OR ELECTRICAL APPLIANCES.
MOTORISTS SHOULD NOT DRIVE INTO FLOODED AREAS.

KJC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 2:45 PM EDT, 4 hours earlier.

Area forecast discussion, Jul 23, 2:45 PM EDT, 4 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
245 PM EDT THU JUL 23 1998

STRONGLY AGREE WITH ADDITION OF A LATE AFTERNOON AND EVENING PERIOD
IN THE WORK ZONES. SATL IMAGERY QUITE CLEAR THAT A VERY PRONOUNCED
WAVE HAS DVLPD ON THE SFC FRONT NORTH OF LAKE ONTARIO.  LONGEST
DURATION AND HEAVIEST RAIN IN THE OVRRNG THUNDERSTORMS JUST AHEAD OF
THE WAVE WILL MOVE INTO MASSENA AND HUG THE CANADIAN BORDER NEXT 3
TO 4 HOURS.  2-3 INCHES OF RAIN FALLING JUST AHEAD OF THE INFLEXION
POINT OF THE WAVE AS SHOWN ON TYX RADAR SO DESCRIPTION OF TORRENTIAL
DOWNPOURS IN ZONES SEEMS APPROPRIATE. MOST OF THE NRN PTN OF OUR CWA
WILL PRBLY SEE A NARROW LINE OF THUNDERSTORMS LATER IN THE EVENING
HOURS AS THE COLD FRONTAL PTN OF THE WAVE PASSES EWRD AT ABOUT THE
TIMING SHOWN ON THE ETA H7 OMEGA FCSTS.

OTHER PERIODS OF THE FCST SOUND GOOD AS DRAFTED.
COOL...BREEZY...AND INSTABILITY DIURNAL STRATOCU DURING THE DAY
FRIDAY.  SHOUILD BE A BEAUTIFUL WEEKEND.

BELL

The office that day

Everything else NWS Burlington, VT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 6:05 PM EDTSevere Thunderstorm WarningBTVFranklin, Grand Isle45 min
Jul 23, 6:55 PM EDTSevere Thunderstorm WarningBTVLamoille45 min

Nearby

Severe Thunderstorm Warnings in Vermont, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.